Montana, 2013

Flash Flood in Montana, May 18, 2013

May 18, 2013 · NWS GGW · 1 event in 1 county or zone

A very moist surface layer combined with a near-stationary, large area of low pressure over the western states to produce slow-moving, efficient downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very moist surface layer combined with a near-stationary, large area of low pressure over the western states to produce slow-moving, efficient downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 18, 2:02 PM MST, 5 hours 48 minutes earlier.

Area forecast discussion, May 18, 2:02 PM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
302 PM MDT SAT MAY 18 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
A LARGE TROUGH HAS DUG IN OVER THE SOUTH WEST CONUS WITH A RIDGE
OVER WESTERN CANADA. VARIABLE IMPULSES OF ENERGY MOVING UP FROM
THE DOWNSTREAM PART OF THE SOUTHERN TROUGH WILL SUPPORT CONTINUED
PRECIPITATION THROUGH MONDAY AFTERNOON. RAINFALL IS ALSO SUPPORTED
BY A SURFACE LOW SOUTHEAST OF MONTANA THAT IS DRAWING LOW LEVEL
MOISTURE INTO THE AREA.

SYSTEM CONTINUES TO STRENGTHEN AND GRADUALLY MOVE EASTWARD...WITH
THE EFFECTS EXITING NORTHEAST MONTANA MONDAY NIGHT. ON
MONDAY...MOST OF THE MODELS HAVE MOST OF THE PRECIPITATION TO THE
SOUTHEAST PART OF THE CWA...BUT WITH POTENTIALLY HIGHER AMOUNTS
THAN EARLIER IN THE FORECAST. SOUNDINGS ARE VERY SATURATED WITH
AROUND AN INCH OF PRECIPITABLE WATER..LEADING TO THE FORECAST OF
MOSTLY RAIN SHOWERS. SOME INSTABILITY IN THE SOUNDINGS WILL LEAD
TO SOME LIMITED THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE LIMITED
BY THE LACK OF CAP...WHICH WILL NOT ALLOW MUCH BUILD-UP OF
CONVECTIVE ENERGY. WINDS WILL PICK A LITTLE FROM THE NORTH ON
SUNDAY AS THE SURFACE LOW TIGHTENS...HOWEVER...THEY SHOULD STAY
BELOW 20KTS...WITH LOCALLY HIGHER GUSTS POSSIBLE IN OUTFLOW AREAS. MARTIN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE ONLY CHANGES IN THE SHORT TERM LOOK TO BE STRONGER WINDS
THURSDAY AND THE POSSIBILITY FOR A SEVERE EVENT OR TWO AT THE END
OF THE PERIOD.

THE GFS WANTS TO RAMP UP WINDS QUITE A BIT THURSDAY AFTERNOON WITH
850 WINDS OVER THE CWA APPROACHING 50 KNOTS AS A MID LEVEL HIGH
OVER THE MINNESOTA AND ONTARIO REGION BATTLES WITH THE APPROACHING
PACIFIC NORTHWEST LOW. THE ECMWF HAS A BIT LESS AMPLIFIED GRADIENT
AND THUS A THINNER BAND OF STRONG 850 WINDS OVER THE CWA...BUT HAS
A SIMILAR UPPER PATTERN AS GFS. WENT CLOSER TO THE ECMWF SOLUTION
AS THE GFS TENDS TO HAVE WINDS A BIT HIGH OVER THE AREA.

AS THE UPPER LOW APPROACHES FOR THE WEEKEND...LOBES OF SHORTWAVE
ENERGY MAY CONTINUE TO BRING CHANCES FOR THUNDERSTORM DEVELOPMENT.
SATURDAY AFTERNOON HAS THE GFS AND ECMWF PUTTING OUT OVER 2000
J/KG OF CAPE OVER PARTS OF THE AREA...SO THERE WILL BE PLENTY OF
INSTABILITY OVER THE REGION. SUNDAY AFTERNOON AND EVENING SHOWS ROUGHLY
THE SAME SCENARIO...AND EVEN DIPS INTO MONDAY AS THE LOW SLOWLY
PROGRESSES NORTHWARD OFF TO OUR WEST AND NORTHWEST. THIS WILL
PROVIDE BROAD SOUTHWEST FLOW ALOFT FOR THE WEEKEND...WHICH SHOULD
GIVE ENOUGH UPPER LEVEL SUPPORT WITH DIFLUENT FLOW COMBINED WITH
LOBES OF SHORTWAVE ENERGY OFF THE MAIN FLOW...ESPECIALLY FOR
SATURDAY. FOR NOW...THE GFS HAS A WARM FRONT PASS THROUGH THE CWA
FRIDAY...AND THE ECMWF HAS ONE PASS SATURDAY. MORE MODEL AGREEMENT
ON TIMING WILL SHOW IF WE GET OUR FIRST SIGNIFICANT ROUND OF
STORMS THIS SEASON NEXT WEEKEND. BARNWELL

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEGINS
MONDAY NIGHT WITH AN UPPER LOW EXITING INTO THE UPPER MISSISSIPPI
RIVER VALLEY AND WEAK RIDGING BUILDING INTO NORTHEASTERN MONTANA.

BY WEDNESDAY MORNING ANOTHER UPPER LOW MOVES IN OVER THE PACIFIC
NORTHWEST SETTING UP DI-FLUENT SOUTHWEST FLOW ALOFT OVER THE AREA
THROUGH THE END OF THE EXTENDED.

THIS WILL CONTINUE THE COOLISH TEMPERATURES DURING THE DAY AND
NEAR NORMAL TEMPERATURES AT NIGHT. PRECIPITATION CHANCES SHOULD
RANGE SLIGHTLY ABOVE NORMAL... HOWEVER PIN POINTING ANY BETTER
DAYS THAN OTHERS WILL BE VERY HARD.

ENSEMBLES OF THE GFS AND EC SHOW HIGH CONFIDENCE IN AN UPPER LOW
OVER THE PACIFIC NORTHWEST...HOWEVER DO HAVE TROUBLE KEEPING THE
DAY TO DAY PLACEMENT OF THE UPPER LOW THE SAME. RMOP IS PRETTY
GOOD FOR UPPER LOWS OVER THE PACIFIC NORTHWEST. MODERATE TO HIGH
CONFIDENCE ON THE PATTERN. HOWEVER THE PATTERN IS MORE SHOWERY IN
NATURE NOT ALLOWING FOR THE CONFIDENCE TO DOUBLE OF CLIMO POPS AT
THIS TIME.              PROTON

&&

.AVIATION...
A MIX OF VFR WITH PERIODS OF MVFR CAN BE EXPECTED THROUGH THE
PERIOD AT ALL TERMINALS. SOUTHWEST FLOW ALOFT AND MOIST EAST TO
SOUTHEAST FLOW WILL KEEP SKIES BROKEN TO OVERCAST. CEILINGS WILL
BE TRICKY... GUIDANCE HAS A SPLIT WITH ONE GOING FOR SOLID
MVFR...THE OTHER SOLID VFR. WILL GO WITH THE PREDOMINATE OF VFR
AND PERIODS OF MVFR MAINLY FOR MORNING LOWER CEILINGS AND ANY
AFTERNOON CBS THAT FORM. LIGHT RAIN SHOWERS ARE EXPECTED ON AND
OFF THROUGHOUT THE ENTIRE TAF PERIOD.

KOLF ASOS IS NOT TRANSMITTING THE OBSERVATIONS FOR US TO SEE THEM
ONLINE AND INSTEAD WE ARE HAVING TO CALL EVERY HOUR. THEREFORE THE
TAF IS AMD NOT SKED.

PROTON/FRANSEN

&&

.HYDROLOGY...
THE NEXT FEW DAYS WILL BE RATHER WET AS AN UPPER-LEVEL TROUGH
AFFECTS THE AREA. SEVERAL DISTURBANCES ASSOCIATED WITH THIS TROUGH
WILL PASS THROUGH WHICH WILL KEEP CHANCES FOR RAIN WITH SOME
THUNDERSTORMS THROUGH EARLY NEXT WEEK. MODEL GUIDANCE DEPICTS HIGH
AMOUNTS OF MOISTURE WITH THIS SYSTEM. AT THIS POINT THE
ENVIRONMENT LOOKS FAVORABLE FOR SLOW-MOVING STORMS WITH HIGHER
PRECIPITATION IN LOCALIZED AREAS.

MOST OF THE BASINS IN NORTHEAST MONTANA WILL BE ABLE TO ACCOMMODATE
THIS AMOUNT OF MOISTURE... AT LEAST EARLY ON IN THE EVENT. THERE IS
SOME CONCERN FOR RAPIDLY RISING STREAMS...FIELD FLOODING AND
LOCALIZED FLOODING IN TOWNS AS THE EVENT PERSISTS. SOME MINOR
FLOODING MAY BECOME AN ISSUE... ESPECIALLY FOR THE AREAS FROM
GLASGOW TO CIRLE AND EASTWARD INTO NORTH DAKOTA WHERE THE POTENTIAL
FOR STRONGER THUNDERSTORMS IS HIGHER.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 18, 2:13 PM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 PM MDT SAT MAY 18 2013

MTZ016>027-059>062-191200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 PM MDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BROAD AND WET STORM SYSTEM WILL BRING PERIODS OF RAIN AND A FEW
THUNDERSHOWERS TO THE AREA THROUGH MONDAY. TOTAL RAINFALL
ACCUMULATIONS THROUGH THE PERIOD WILL BE UP TO AN INCH TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAINY SYSTEM WILL CONTINUE THROUGH MONDAY...WITH SOME
THUNDERSHOWERS ON SUNDAY AFTERNOON. THE HEAVIEST PERIOD OF RAIN WILL BE
SUNDAY NIGHT AND MONDAY MORNING IN THE WIBAUX...PRAIRE...AND
DAWSON COUNTY AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 18, 4:28 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
528 PM MDT SAT MAY 18 2013

MTZ025>027-190030-
DAWSON-PRAIRIE-WIBAUX-
528 PM MDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 518 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 12
MILES EAST OF FALLON...MOVING NORTHEAST AT 15 MPH. PEA-SIZED HAIL
AND GUSTS TO 40 MPH ACCOMPANIED THIS STORM.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   HOYT...

LAT...LON 4709 10449 4680 10433 4671 10489 4688 10501
TIME...MOT...LOC 2327Z 245DEG 11KT 4683 10483

TFJ
WEATHER.GOV/GLASGOW
Local storm report, May 18, 6:23 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
723 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       12 WNW GLASGOW          48.26N 106.88W
05/18/2013  E1.50 INCH       VALLEY             MT   PUBLIC

            IN ONE HOUR ENDING 6 PM MDT.

&&

TEDJ

The radar

The Glasgow radar (KGGW), 122 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCone

When
May 18, 7:50 PM MST to 10:15 PM MST
Where
McCone County, 2.9 mi SSW of Brockway to 3.9 mi SW of Brockway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.261, -105.794

Heavy rainfall of up to 4 inches left up to a foot of water 100 yards across on Highway 253 near mile marker 42, causing the road to be closed down for several hours. The road was closed by the Sheriff's Department for several hours. An area farmer reported his fields were a large lake with water running across them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456932.